Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The first return time properties of an irrational rotation


Authors: Dong Han Kim and Kyewon Koh Park
Journal: Proc. Amer. Math. Soc. 136 (2008), 3941-3951
MSC (2000): Primary 37E10, 11K50
DOI: https://doi.org/10.1090/S0002-9939-08-09388-X
Published electronically: June 2, 2008
MathSciNet review: 2425734
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If an ergodic system has positive entropy, then the Shannon-McMillan-Breiman theorem provides a relationship between the entropy and the size of an atom of the iterated partition. The system also has Ornstein-Weiss' first return time property, which offers a method of computing the entropy via an orbit. We consider irrational rotations which are the simplest model of zero entropy. We prove that almost every irrational rotation has the analogous properties if properly normalized. However there are some irrational rotations that exhibit different behavior.


References [Enhancements On Off] (What's this?)

  • 1. B. Adamczewski and J. Cassaigne, Diophantine properties of real numbers generated by finite automata, Compositio Math. 142 (2006), 1351-1372. MR 2278750 (2007i:11039)
  • 2. P. Alessandri and V. Berthé, Three distance theorems and combinatorics on words, Enseign. Math. 44 (1998), 103-132. MR 1643286 (99i:11056)
  • 3. L. Barreira and B. Saussol, Hausdorff dimension of measures via Poincaré recurrence, Commun. Math. Phys. 219 (2001), 443-463. MR 1833809 (2002c:37035)
  • 4. L. Barreira and B. Saussol, Product structure of Poincaré recurrence, Ergodic Theory Dynam. Systems 22 (2002), 33-61. MR 1889564 (2003a:37036)
  • 5. M. Boyle and D. Lind, Expansive subdynamics, Trans. Amer. Math. Soc. 349 (1997), 55-102. MR 1355295 (97d:58115)
  • 6. S. Brlek, Enumeration of factors in the Thue-Morse word, Discrete Appl. Math. 24 (1989), 83-96. MR 1011264 (90i:20071)
  • 7. G.H. Choe and B.K. Seo, Recurrence speed of multiples of an irrational number, Proc. Japan Acad. Ser. A Math. Sci. 77 (2001), 134-137. MR 1857291 (2002i:37010)
  • 8. A. Cobham, Uniform tag sequences, Math. Systems Theory 6 (1972), 164-192. MR 0457011 (56:15230)
  • 9. S. Eilenberg, Automata, Languages, and Machines, vol. A, Academic Press, New York, 1974. MR 0530382 (58:26604a)
  • 10. S. Ferenczi and K.K. Park, Entropy dimension of a class of constructive examples, Discrete Contin. Dynam. Syst. 17 (2007), 133-141. MR 2257422 (2007i:37014)
  • 11. M. Kac, On the notion of recurrence in discrete stochastic processes, Bull. Amer. Math. Soc. 53 (1947), 1002-1010. MR 0022323 (9:194a)
  • 12. A. Katok and J.P. Thouvenot, Slow entropy type invariants and smooth realization of commuting measure-preserving transformations, Ann. Inst. H. Poincaré Probab. Statist. 33 (1997), 323-338. MR 1457054 (98h:28012)
  • 13. A. Ya. Khinchin, Continued Fractions, Univ. Chicago Press, Chicago, 1964. MR 0161833 (28:5037)
  • 14. C. Kim and D.H. Kim, On the law of logarithim of the recurrence time, Discrete Contin. Dynam. Syst. 10 (2004), 581-587. MR 2018868 (2004i:37002)
  • 15. D.H. Kim, The recurrence time of irrational rotations, Osaka J. Math. 43 (2006), 351-364. MR 2262339 (2007i:37004)
  • 16. D.H. Kim and B.K. Seo, The waiting time for irrational rotations, Nonlinearity 16 (2003), 1861-1868. MR 1999584 (2004g:37050)
  • 17. M. Lothaire, Algebraic Combinatorics on Words, Cambridge Univ. Press, 2002. MR 1905123 (2003i:68115)
  • 18. J. Milnor, On the entropy geometry of cellular automata, Complex Systems 2 (1988), 357-385. MR 955558 (90c:54026)
  • 19. D. Ornstein and B. Weiss, Entropy and data compression schemes, IEEE Trans. Inform. Theory 39 (1993), 78-83. MR 1211492 (93m:94012)
  • 20. K.K. Park, On directional entropy functions, Israel J. Math. 113 (1999), 243-267. MR 1729449 (2000m:37007)
  • 21. A. Rockett and P. Szüsz, Continued Fractions, World Scientific, 1992. MR 1188878 (93m:11060)
  • 22. B. Saussol, S. Troubetzkoy, and S. Vaienti, Recurrence, dimensions and Lyapunov exponents, J. Statist. Phys. 106 (2002), 623-634. MR 1884547 (2003a:37007)
  • 23. N. B. Slater, Gaps and steps for the sequence $ n\theta(\operatorname{mod}1)$, Proc. Camb. Phil. Soc. 63 (1967), 1115-1123. MR 0217019 (36:114)
  • 24. V. Sprindžuk, Metric Theory of Diophantine Approximations, V. H. Winston & Sons, Washington, D.C., 1979. MR 548467 (80k:10048)
  • 25. A.D. Wyner and J. Ziv, Some asymptotic properties of the entropy of stationary ergodic data source with applications to data compression, IEEE Trans. Inform. Theory 35 (1989), 1250-1258. MR 1036629 (91k:94018)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37E10, 11K50

Retrieve articles in all journals with MSC (2000): 37E10, 11K50


Additional Information

Dong Han Kim
Affiliation: Department of Mathematics, The University of Suwon, Hwaseong 445-743, Korea
Email: kimdh@suwon.ac.kr

Kyewon Koh Park
Affiliation: Department of Mathematics, Ajou University, Suwon 443-749, Korea
Email: kkpark@ajou.ac.kr

DOI: https://doi.org/10.1090/S0002-9939-08-09388-X
Keywords: Recurrence time, the first return time, irrational rotations
Received by editor(s): June 1, 2007
Received by editor(s) in revised form: October 2, 2007
Published electronically: June 2, 2008
Additional Notes: The first author was supported by the Korea Research Foundation Grant funded by the Korean Government (MOEHRD, Basic Research Promotion Fund) (KRF-2007-331-C00016).
The second author was supported in part by KRF 2007-313-C00044
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society